Arizona, 2020Flash Flooding in Arizona, September 8 to 9, 2020
September 8 to 9, 2020 · NWS TWC · 3 events in 2 counties and zones
Isolated to scattered thunderstorms developed and moved southeast across parts of southeast Arizona during the late afternoon and evening hours of September 8th. The strongest storms produced heavy rain and gusty winds across far eastern Pima and western Cochise counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to scattered thunderstorms developed and moved southeast across parts of southeast Arizona during the late afternoon and evening hours of September 8th. The strongest storms produced heavy rain and gusty winds across far eastern Pima and western Cochise counties. Flash flooding occurred late in the evening into the very early hours of September 9th. Flash flooding of small streams occurred in the Rincon Mountains causing the closure of roads at lower elevations and also near Saint David where property damage was also reported. Isolated thunderstorms then redeveloped across portions of eastern Cochise County during the afternoon and early evening of the 9th. Heavy rain fell in the Chiricahua Mountains, which caused flash flooding of small streams and rural roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 8, 2:19 PM MST, 6 hours 50 minutes earlier.
Area forecast discussion, Sep 8, 2:19 PM MST, 6 hours 50 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
219 PM MST Tue Sep 8 2020
.SYNOPSIS...A strong storm system over Utah will bring gusty winds,
much cooler temperatures and scattered showers and thunderstorms into
Wednesday. Temperatures will slowly warm to near normal by the
weekend with a slight chance of afternoon thunderstorms near the New
Mexico border.
&&
.DISCUSSION...As of 2 pm the cold front has moved just south of
Prescott and continues to plow southward. A line of convection has
developed right along the front with one severe thunderstorm warning
thus far. Other than that convection has been very limited and the
wind has been a bit tamer than forecast. Both likely the result of
the heavy smoke laying across the region impacting the heating and
resultant mixing. Latest HRRR runs indicating that convection still a
decent bet as far SW as Tucson when the front rolls through this
evening so have left pops in the forecast for the overnight period
with a little adjustment. Weak mid-level cold advection is currently
taking place and that will translate to stronger mid and low level
cold advection this evening behind the frontal passage. The result
will be cooler overnight temps and highs on Wednesday around 8-10
degrees cooler than this afternoon. With the upper low parking itself
over Arizona/Utah border through Wednesday night there remains a
threat of showers and afternoon/early evening thunderstorms east of
Tucson through Wednesday night.
At this time the upper low looks to slowly fill and move Thursday
into Friday. Left a slight chance of showers and storms for the far
eastern areas Thursday as enough moisture and instability should
remain, especially if the low is a bit slower, to allow for that.
Afternoon temperatures only a couple of degrees warmer Thursday and
remaining about 5 degrees cooler than average.
Friday through the weekend ridging will follow the departure of the
upper low with a rebound in temperatures as a result. The ridge not
looking quite as pronounced as earlier with a low level easterly flow
undercutting the ridge. This easterly flow may bring enough moisture
for a few showers and mountain storms far eastern areas each
afternoon through the weekend. Temperatures running within a couple
of degrees of normal Friday into early next week.
&&
.AVIATION...Valid through 10/00Z.
SCT-BKN 10-15k ft MSL. A slight chance of -TSRA/-SHRA KTUS eastward
into Wednesday. SFC wind SWLY/WLY 15-25 kts with gusts up to 35 kts
easing to 10-15 kts after 09/05Z. SW winds increasing again after
09/17Z to 10-20 kts through the afternoon. Aviation discussion not
updated for TAF amendments.
&&
.FIRE WEATHER...An unseasonably deep storm system over southern Utah
will maintain breezy conditions this evening and again Wednesday
afternoon with a chance of some showers and a few thunderstorms from
Tucson eastward. Much cooler temperatures will also move in resulting
in below normal highs Wednesday and Thursday. A slight chance of
residual showers and thunderstorms are possible for eastern areas
Thursday but otherwise, mostly dry and gradually warming temperatures
are expected Thursday into Friday with generally light winds. This
weekend, will be warm with a slight chance of showers and
thunderstorms east of Tucson each afternoon through Monday. Winds
will be light Saturday with an easterly breeze developing Sunday into
Monday.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&
Public...Cerniglia
Aviation...Rasmussen
Fire Weather....Rasmussen
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 8, 7:14 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Tucson AZ
714 PM MST Tue Sep 8 2020
AZZ507-511-513-514-090315-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Galiuro and Pinaleno Mountains
including Mount Graham-
714 PM MST Tue Sep 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND
NORTHWESTERN COCHISE COUNTIES UNTIL 815 PM MST...
At 714 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles east of Saguaro National Park East, or 18 miles north of
Benson, moving east at 10 to 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Muleshoe Ranch Preserve and Cascabel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3215 11053 3233 11052 3240 11013 3207 11012
TIME...MOT...LOC 0214Z 269DEG 10KT 3225 11043
Meyer
Special weather statement, Sep 8, 7:56 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Tucson AZ
756 PM MST Tue Sep 8 2020
AZZ504-507-514-090400-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
756 PM MST Tue Sep 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
900 PM MST...
At 754 PM MST, Doppler radar was tracking strong thunderstorms over
eastern Tucson, moving east at 20 mph.
Half inch hail and winds in excess of 45 mph will be possible with
these storms.
Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Casas Adobes, Tanque Verde,
South Tucson, Sabino Canyon Recreation Area, Catalina State Park,
Catalina Foothills, Tucson International Airport, Saguaro National
Park East, Summit, Rita Ranch, Seven Falls and Redington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3208 11099 3244 11095 3243 11047 3208 11046
TIME...MOT...LOC 0254Z 267DEG 19KT 3222 11070
Meyer
Flash Flood, Pima
- When
- September 8, 9:09 PM MST to September 9, 12:30 AM MST
- Where
- Pima County, 14.28 mi NNE of Marsh to 7.89 mi SSE of Sabino
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 32.210, -110.483
Two to five inches of rain fell in the Rincon Mountains in a 2 hour period with at least 4 inches of rainfall in the upper reaches of the Tanque Verde Creek watershed. A four foot rise in Tanque Verde Creek was measured at Chiva Tank and a 2.5 foot rise was measured downstream at Guest Ranch. Over a foot of water flowed across Wentworth Road about 3 hours after the crest at Chiva Tank.
Flash Flood, Cochise
- When
- September 8, 11:15 PM MST to September 9, 1:00 AM MST
- Where
- Cochise County, 6.81 mi S of Whetstone to 3.2 mi WSW of St David
- Cause
- Heavy Rain
- Property damage
- $35,000
- Reported by
- County Official
- Coordinates
- 31.852, -110.348
Over two inches of rain fell in one hour and nearly three inches in about two hours southwest of Saint David prior to midnight, but flash flooding continued into September 9th. Flash flooding occurred over a small stretch of Highway 90 north of Kartchner Caverns and eastward to the western reaches of Saint David where both Sabin and Patton Roads were closed due to flooding. Significant sedimentation caused one small stream to widen beyond its normal reaches, flooding several yards and two homes. Route 80 northwest of Saint David was also flooded as the culvert became overwhelmed by sediment and flood waters.
Flash Flood, Cochise
- When
- September 9, 6:00 PM MST to 7:30 PM MST
- Where
- Cochise County, 9.24 mi NW of Paradise to 15.38 mi SSW of San Simon
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.014, -109.343
Thunderstorms produced one to three inches of rain in the northeast part of the Chiricahua Mountains over a 4 hour period. Flash flooding occurred downstream along East Whitetail Creek which caused the closure of several dirt roads. Riley Road was also closed due to high flow in the San Simon River.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oregon, September 8 to 15, 20203 deaths · $10 million · 1 event
- Flash Flooding and Flooding in Texas, September 8 to 10, 20202 deaths · 55 kt wind · 5 events
- Drought in Iowa, September 8 to 30, 2020$1.7 million · 2 events
- Winter Storm and Dust Storm in New Mexico, September 8 to 10, 20202 injured · $451,000 · 77 kt wind · 11 events
- Winter Storm and High Wind in Colorado, September 8 to 10, 202053 kt wind · 72 events
- High Wind in Arizona, September 8, 2020$125,000 · 57 kt wind · 2 events
- Winter Storm and Winter Weather in Colorado, September 8 to 10, 2020$60,000 · 11 events
- High Wind in Nevada, September 8, 2020$50,000 · 54 kt wind · 2 events
- Hail and Damaging Winds in Arizona, September 8, 2020$35,000 · 52 kt wind · 5 events
- Damaging Wind in Texas, September 8, 2020$20,000 · 50 kt wind · 1 event
- Damaging Wind in Texas, September 8, 2020$20,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in Indiana, September 8, 20201 injured · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923044, 923043, 922178.